What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 22, 10:59 AM CST, 1 hour 1 minute earlier. Its key messages:
- * Scattered storms expected this morning across southern IN and far northern KY. * Strong/severe storms possible region wide this afternoon with damaging winds, hail, and very heavy rainfall being the main threats. * Stormy pattern with a risk for localized flooding Thursday through Tuesday with strong/severe storms possible Sunday.
Area forecast discussion, May 22, 10:59 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Louisville KY
1259 PM EDT Wed May 22 2024
.KEY MESSAGES...
* Scattered storms expected this morning across southern IN and
far northern KY.
* Strong/severe storms possible region wide this afternoon with
damaging winds, hail, and very heavy rainfall being the main
threats.
* Stormy pattern with a risk for localized flooding Thursday
through Tuesday with strong/severe storms possible Sunday.
&&
.UPDATE...
Issued at 956 AM EDT Wed May 22 2024
Isolated to widely scattered showers and storms are pushing through
the region this morning. Environment isn't very supportive of any
sort of strong/severe at this moment, but SPC Mesoanalysis trends
show an axis of higher shear and instability to our west gradually
pushing eastward into the CWA by the afternoon hours. We should see
redevelopment of convection along a weak frontal boundary as well as
remnant outflow/mesoscale boundaries this afternoon into the evening
hours, and convection during this timeframe will pose some severe
threat, mainly in the form of damaging winds. Forecast remains on
track.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 340 AM EDT Wed May 22 2024
Early morning satellite imagery shows partly to mostly cloudy skies
across the region. Temperatures were very mild with readings in the
upper 60s to around 70 in the I-75 corridor, but west of I-65, temps
were in the lower to mid 70s. Area radars were lit up with
convection mainly over northwest KY into portions of southern IN.
Mesoscale analysis shows a plume of steep mid-level lapse rates
across western KY into southern IN resulting in elevated
instability. Ongoing convection in the vicinity of Owensboro looks
to be forced by a small perturbation coming through the region. This
activity looks to move off to the east-northeast and will affect
areas along and north of the Ohio River through sunrise. These
storms will be capable of producing frequent lightning, gusty winds,
heavy rainfall, and perhaps some marginally severe hail within the
strongest cores. The downstream environment toward the I-65
corridor is a bit more stable, so much of this activity should
diminish in intensity with eastward extent.
For the daytime hours, some ongoing convection may still be in
progress across southern/southeast IN and into northern KY with the
aforementioned perturbation heading east-northeast. In the wake of
this perturbation, some subsidence looks to push into the region
which should keep much of the area dry from the mid-late morning
through the mid-late afternoon. Increasing insolation will lead to
destabilization during the afternoon as the HREF suggests that 1500-
2500 J/kg of MLCAPE will develop. Weak surface front will continue
to drop in from the northwest while an upper level shortwave trough
axis pushes in from the southwest. Convection looks to redevelop
across south-central KY this afternoon and then other scattered
convection is likely to fire across the remainder of the region.
Model proximity soundings agree with the HREF showing about 1500-
2500 J/kg of MLCAPE with 0-6km shear values in the 35-45kt range. It
would appear that based on soundings that we could have some
supercells within this environment, though the overall flow may
become increasingly parallel to the convective axis. In that case,
I could see more of a mixed mode environment with some supercellular
type structures growing upscale into some bowing segments. Damaging
winds look to be the main severe threat. Large hail may also be a
looming threat given that we'll have a bit of CAPE in the hail
growth zone, but that may be offset by weaker mid-level shear.
Tornado threat appears to be quite low given the rather weak
synoptic scale forcing and the lack of curvature in the forecast
hodographs. Very heavy rainfall will be likely with the storms
given that PWATs will be above 1.5 inches and slow storm motions are
expected. Highs on the day will be in the lower to middle 80s.
For tonight, convection should be in progress this evening and will
continue as the mid-level perturbation coming out of the Ozarks
pushes through the region. Some uncertainty remains on where the
highest coverage of convection will be. Latest HRRR guidance
suggests that south-central KY may be at most risk for
showers/storms this evening with a gradual decrease in coverage by
mid-late evening. There is a signal that another perturbation may
roll into the region late tonight spawning another round of
convection. Overall severe threat going into the overnight looks to
diminish with the loss of heating/instability and rather weak shear.
However, slow moving storms training over the same areas could
result in an elevated flash flood risk across the southern half of
KY. Overnight lows will be in the mid-upper 60s.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 340 AM EDT Wed May 22 2024
Thursday through Wednesday...
A cold front will stall over the Ohio Valley, and coupled with
multiple shortwave troughs of low pressures and continued
southwesterly jetstream flow, will lead to increased chances for
showers and storms through Tuesday. Temperatures will warm each day
from near normal to slightly above normal. Dew points will also
remain in the mid-upper 60s, which will lead to warm and muggy
conditions through Tuesday.
Strong to severe storms are possible, however, this will likely be
determined on a day-by-day basis to assess mesoscale evolution and
recovery for convective initiation. Moisture is present through the
weekend and instability recovery looks possible each day, however,
shear remains weak-marginal. In this scenario, main hazards would be
locally gusty to damaging winds with heavy downbursts and lightning.
Sunday continues to trend as the best convectively organized day. A
low pressure system will likely move thorugh the mid-Mississippi
Valley and into the Ohio Valley, promoting stronger deep-layer
dynamics for strong storms organization. Model forecast soundings
suggest a very moist and unstable environment, with ample deep-layer
shear. Coupled with dynamic triggers at the surface and aloft will
likely allow for strong to severe storms. ECMWF EFI shows a signal
of 0.75-0.85 and a shift of tails of 1 on Sunday, which is a
generally significant signal given that most of M climate is within
severe weather season. CSU probabilities also shows a signal over
the region for Sunday. Over the next few forecast periods, trends
will be monitored closely.
Given multiple days of rain and possible training of cells, flooding
and flash flooding is possible. Current QPF for this timeframe is 2
to 4 inches, with locally higher amounts possible in the strongest
thunderstorms.
&&
.AVIATION /12Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1259 PM EDT Wed May 22 2024
Active weather expected in the near term with multiple rounds of
showers and storms likely to impact most TAF sites today. Most
shower and storm activity is south of a line from Madison County
(KY) to Simpson County (KY) and is gradually pushing east.
Additional showers and storms will develop to the west and southwest
later today and move into the region. Some of this activity will
likely clip TAF sites and result in briefly reduced cigs/vis.
We should see a lull in activity overnight, but more showers and
storms could develop toward dawn tomorrow and overspread much of the
region.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.
&&
UPDATE...DM
SHORT TERM...MJ
LONG TERM...SRM
AVIATION...DMHazardous weather outlook, May 22, 1:45 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
345 AM EDT Wed May 22 2024
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-230745-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
345 AM EDT Wed May 22 2024 /245 AM CDT Wed May 22 2024/
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...Today and Tonight.
Scattered thunderstorms are expected to develop across the region
this afternoon and continue into the evening hours. Some of the
storms may be strong to severe with damaging winds, very heavy
rainfall, and hail being the main threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periods of showers and thunderstorms are expected Thursday through
Tuesday. The main threats would be frequent lightning, gusty winds,
and heavy rainfall with this activity. There is a fairly strong
signal that severe storms will be possible Sunday afternoon and
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this afternoon and this evening.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
MJ/SRM
In the hours before
Special weather statement, May 22, 9:13 AM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Louisville KY
1013 AM CDT Wed May 22 2024
KYZ074-221530-
Barren KY-
1013 AM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BARREN COUNTY THROUGH
1030 AM CDT...
At 1013 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Glasgow, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bristletown, Roseville, Etoile, Lucas, Peter Creek, Haywood, and
Cooktown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3686 8608 3687 8607 3689 8608 3689 8607
3690 8607 3690 8609 3693 8609 3696 8588
3682 8586
TIME...MOT...LOC 1513Z 272DEG 26KT 3688 8599
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MckemySpecial weather statement, May 22, 9:30 AM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
1030 AM CDT Wed May 22 2024
KYZ074-221545-
Barren KY-
1030 AM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BARREN COUNTY
THROUGH 1045 AM CDT...
At 1030 AM CDT, Doppler radar was tracking a strong thunderstorm near
Glasgow, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Glasgow, Eighty Eight, Bristletown, Roseville, Haywood, Nobob, Kino,
and Temple Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3686 8601 3695 8601 3701 8575 3686 8574
TIME...MOT...LOC 1530Z 258DEG 34KT 3692 8592
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MckemySpecial weather statement, May 22, 9:47 AM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
1147 AM EDT Wed May 22 2024
KYZ047-048-056-057-221615-
Mercer KY-Jessamine KY-Madison KY-Garrard KY-
1147 AM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MERCER...
NORTHWESTERN GARRARD...SOUTHERN JESSAMINE AND NORTHWESTERN MADISON
COUNTIES THROUGH 1215 PM EDT...
At 1147 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Lancaster, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Richmond, Round Hill, Caleast, Valley View, Stone, Toddville, Little
Hickman, Buckeye, Pollard, and Teatersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3767 8429 3768 8469 3769 8468 3768 8470
3770 8470 3770 8472 3777 8474 3786 8440
3785 8438 3786 8437 3787 8437 3787 8436
TIME...MOT...LOC 1547Z 258DEG 28KT 3773 8461
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NeudorffSpecial weather statement, May 22, 9:53 AM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
1053 AM CDT Wed May 22 2024
KYZ064-074-076-077-221630-
Metcalfe KY-Barren KY-Adair KY-Green KY-
1053 AM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GREEN...EAST
CENTRAL BARREN...SOUTHWESTERN ADAIR AND CENTRAL METCALFE COUNTIES
THROUGH 1130 AM CDT...
At 1053 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Edmonton, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Glasgow, Edmonton, Little Barren, Node, Coral Hill, Lecta, Knob Lick,
Exie, New Liberty, and Newt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3694 8587 3701 8598 3720 8553 3700 8539
TIME...MOT...LOC 1553Z 250DEG 28KT 3703 8575
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
NeudorffSpecial weather statement, May 22, 10:15 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Louisville KY
1215 PM EDT Wed May 22 2024
KYZ040-041-047>049-055>057-066-067-221645-
Boyle KY-Mercer KY-Woodford KY-Fayette KY-Jessamine KY-Clark KY-
Lincoln KY-Madison KY-Garrard KY-Casey KY-
1215 PM EDT Wed May 22 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN LINCOLN...SOUTHEASTERN
MERCER...SOUTH CENTRAL WOODFORD...GARRARD...SOUTHWESTERN CLARK...
SOUTHERN JESSAMINE...BOYLE...MADISON...NORTH CENTRAL CASEY AND
SOUTHEASTERN FAYETTE COUNTIES THROUGH 1245 PM EDT...
At 1214 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Nicholasville to 8 miles
west of Stanford. Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Richmond, Nicholasville, Danville, Harrodsburg, Stanford, Lancaster,
Mccreary, Berea, Wilmore, and Junction City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3752 8429 3754 8430 3754 8435 3747 8437
3748 8445 3746 8446 3753 8504 3786 8484
3793 8415
TIME...MOT...LOC 1614Z 263DEG 39KT 3782 8466 3749 8481
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NeudorffSpecial weather statement, May 22, 11:45 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
1245 PM CDT Wed May 22 2024
KYZ075-221815-
Monroe KY-
1245 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MONROE COUNTY THROUGH
115 PM CDT...
At 1245 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Red Boiling Springs, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tompkinsville, Gamaliel, Meshack, Blythe, Harlan Crossroads, Otia,
Freetown, Grandview, Hestand, and Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3662 8568 3663 8592 3666 8594 3677 8556
3677 8554 3662 8547
TIME...MOT...LOC 1745Z 251DEG 21KT 3663 8580
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CSG